Florida, 2011Lightning Strike in Florida, January 21, 2011
January 21, 2011 · NWS TBW · 1 event in 1 county or zone
Thunderstorms moved through the area ahead of a cold front and lightning struck a tree.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved through the area ahead of a cold front and lightning struck a tree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 20, 9:20 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Jan 20, 9:20 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
920 PM EST THU JAN 20 2011
.DISCUSSION...
SURFACE LOW PRESSURE OVER THE OHIO VALLEY WILL CONTINUE TO TRACK
TOWARD THE ATLANTIC...WITH THE ASSOCIATED COLD FRONT PASSING THROUGH
THE AREA ON FRIDAY. SHOWERS AND THUNDERSTORMS HAVE ALREADY
INITIATED ALONG A PRE FRONTAL BOUNDARY ALONG THE NATURE COAST AND
IN THE ADJACENT WATERS. HAVE UPDATED THE FORECAST TO ADD A
MENTION OF THUNDER FOR THE NORTHERN COUNTIES. EXPECT THE MAJORITY
OF THE RAIN TO FALL AFTER MIDNIGHT OR SO BUT DECENT RAIN CHANCES
WILL CONTINUE THROUGH FRIDAY. NO OTHER UPDATES ARE PLANNED FOR
TONIGHT.
&&
.AVIATION...
SOME PRE-FRONTAL MVFR TO IFR SHOWERS AND LATER THUNDERSTORMS WILL BE
MOVING INTO THE NORTHERN TAF SITES AFTER 06Z...WITH SOME PATCHY MVFR
FOG AND IFR TO POSSIBLY LIFR CEILINGS ACCOMPANYING IT. THIS SHOULD
SHIFT SOUTH THROUGH 14-16Z. SOUTHERN TERMINALS SHOULD HAVE PATCHY
MVFR TO IFR FOG/LOW CLOUDS DEVELOP MAINLY 09-13Z. MVFR TO IFR
SHOWERS AND THUNDERSTORMS SHOULD THEN IMPACT THE SOUTHERN TERMINALS
AFTER 17Z.
&&
.MARINE...
A COLD FRONT WILL MOVE THROUGH THE WATERS ON FRIDAY...WITH SHOWERS
AND THUNDERSTORMS EXPECTED THROUGHOUT THE DAY. GUSTY WINDS WITH
FREQUENT LIGHTNING CAN BE EXPECTED WITH SOME OF THE STRONGER
STORMS. SOUTH WINDS WILL TURN MORE NORTHERLY AND INCREASE IN
SPEED AS THE FRONT MOVES THROUGH. WAVE HEIGHTS WILL INCREASE TO 6
FEET IN SOME OFFSHORE SPOTS BY FRIDAY NIGHT.
&&
.FIRE WEATHER...
NO CONCERNS THROUGH FRIDAY. A FEW HOURS OF CRITICAL VALUES ARE
POSSIBLE SATURDAY AFTERNOON IN NORTHERN AREAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 61 67 49 61 / 60 70 30 10
FMY 62 76 57 70 / 40 70 40 10
GIF 59 70 48 63 / 60 70 30 10
SRQ 63 67 52 61 / 50 70 30 10
BKV 57 64 39 59 / 70 60 20 10
SPG 61 66 52 60 / 60 70 30 10
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
DISCUSSION/MARINE/FIRE WEATHER...05/CARLISLE
AVIATION...24/COLSON
Hazardous weather outlook, Jan 20, 5:40 AM EST, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
540 AM EST THU JAN 20 2011
FLZ039-042-043-048>052-055>057-060>062-065-201700-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
540 AM EST THU JAN 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
...DENSE FOG IMPACT...
AREAS OF FOG...SOME LOCALLY DENSE REDUCING VISIBILITIES TO LESS
THAN ONE HALF OF A MILE...WILL CONTINUE ACROSS THE REGION EARLY
THIS MORNING. THOSE TRAVELING IN AREAS OF FOG SHOULD DRIVE WITH
CAUTION. USE LOW BEAM HEADLIGHTS...REDUCE YOUR SPEED...AND LEAVE
PLENTY OF DISTANCE BETWEEN YOU AND OTHER VEHICLES.
OVER THE COASTAL WATERS...AREAS OF SEA FOG WILL CONTINUE TODAY AND
COULD REDUCE VISIBILITIES TO LESS THAN ONE NAUTICAL MILE AT TIMES.
INEXPERIENCED MARINERS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.
...THUNDERSTORM IMPACT...
LATE TONIGHT A FEW THUNDERSTORMS MAY DEVELOP AHEAD OF A COLD FRONT.
STORMS THAT DO FORM COULD CONTAIN GUSTY WINDS...OCCASIONAL
LIGHTNING AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...THUNDERSTORM IMPACT...
A COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY PRECEDED AND
ACCOMPANIED BY SHOWERS AND A FEW THUNDERSTORMS. ANY THUNDERSTORMS
THAT DO FORM COULD CONTAIN GUSTY WINDS...OCCASIONAL LIGHTNING AND
LOCALLY HEAVY RAINFALL.
...EXCESSIVE COLD IMPACT...
MORE FREEZING TEMPERATURES WILL BE POSSIBLE ACROSS LEVY COUNTY
FRIDAY NIGHT AND ACROSS THE ENTIRE NATURE COAST SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
BARRON
Lightning, Hernando
- When
- January 21, 12:30 AM EST
- Where
- Hernando County, Brooksville
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 28.550, -82.390
Lightning struck a tree and blew pieces of the tree in all directions. No other trees or structures in the vicinity were affected.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 21 to 24, 20112 deaths · 2 events
- High Surf in California, January 21 to 23, 20111 death · 1 event
- Lightning Strike in Florida, January 21, 2011$500,000 · 1 event
- Lake-Effect Snow in New York, January 21 to 22, 2011$90,000 · 5 events
- Wildfire in Texas, January 21, 2011$50,000 · 1 event
- Winter Weather in Washington, January 21, 20113 injured · 1 event
- Cold in Wisconsin, January 21, 201120 events
- Dense Fog in California, January 21 to 26, 201120 events
- Extreme Cold in Minnesota, January 21, 201114 events
- Heavy Snow in Maine, January 21, 201114 events
- Winter Storm in Massachusetts, January 21, 201112 events
- Winter Storm in Maine, January 21, 201112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281047.